Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

August 9, 2021Orleans Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Aug 9, 2021, 12:53 PM CDT for Orleans Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 12:53 PM CDT (17:53 UTC)
Expired
Aug 9, 2021, 1:30 PM CDT
In force
37 min
Issued by
NWS New Orleans, LA
Hail
0.00 in
Wind
30

County Orleans Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2279 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS84 KLIX 091753
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
1253 PM CDT Mon Aug 9 2021
 
LAZ064-077-078-091830-
Western Orleans LA-Upper St. Bernard LA-Eastern Orleans LA-
1253 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern St.
Bernard and central Orleans Parishes through 130 PM CDT...

At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm over
East New Orleans, moving southwest at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
New Orleans, Chalmette, East New Orleans, Belle Chasse, Violet,
Meraux, Arabi and Lakefront Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 239 and 255.
 Interstate 510 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 9010 3003 9003 3006 9003 3004 9002
      3006 8997 3015 8988 3015 8985 3011 8985
      3010 8982 3014 8976 3013 8974 3004 8980
      3002 8984 2996 8984 2987 8991 2987 8992
TIME...MOT...LOC 1752Z 032DEG 5KT 3005 8996 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$
MSW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:23 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 3:23 AM CDT, 9 hours 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
323 AM CDT Mon Aug 9 2021

.SYNOPSIS...

Aloft, upper troughs are noted near New York City, Chicago and and
over Montana. Weak ridging is over the Gulf of Mexico and the
northern Plains states. At the surface, high pressure extends from
the Carolinas to the north central Gulf. At 3 AM CDT, isolated
showers were noted over the Gulf of Mexico. Temperatures generally
ranged from the mid 70s to lower 80s.

&&

.SHORT TERM (through Wednesday night)...

Not much in the way of changes expected over the next few days
with high pressure over the Gulf of Mexico. Daily high
temperatures generally in the 90 to 95 range and afternoon dew
points in the lower and mid 70s will make for somewhat
uncomfortable conditions.

Precipitable water values are expected to remain near 1.8 inches
across northern portions of the area through Wednesday, but closer
to 2 inches along the Interstate 10/12 corridors. This will
produce CAPE values of 2000-3000 J/kg (the lower values mainly
north) each afternoon. This will produce isolated to scattered
convection, primarily during the heat of each afternoon,
dissipating by sunset in most areas. Have trended guidance PoPs
down somewhat from NBM levels, but may still be a little on the
high side for the next few days.

Heat index values mainly in the 103F-108F range today, and
contemplated a Heat Advisory, but only a limited area around Lake
Maurepas looks to have much potential to eclipse 108F. Will not
issue for now, and day shift can monitor forecast temperature/dew
point grids and assess convective potential based on 12z LIX
sounding. If convective threat diminishes further than expected,
an advisory may be necessary later this morning. Outflow from
convection would diminish any heat related illness threat. 35

&&

.LONG TERM (Thursday and beyond)...

By this portion of the forecast period, an upper level ridge over
the southeast will be fighting for its existence while a broad
trough pushes into the upper Mississippi and Ohio River Valleys.
Pockets of higher moisture within generally southeast flow will
bring the chance for mostly afternoon thunderstorms. Should be
looking at somewhere around 50% coverage give or take 10%
depending on timing of 2" PW air moving through. As this portion
of the forecast period progresses, higher moisture looks to become
better established locally. There also won't be much subsidence
to inhibit convection as the only upper level ridge in sight will
be centered about 1500 miles northwest of the CWA in the vicinity
of Idaho. Therefore, pretty much stuck with NBM's steady day-to-
day temps and slow increase in POPs.

MEFFER

&&

.AVIATION...

VFR conditions will prevail through at least midday with partly
cloudy skies and light winds. Scattered afternoon thunderstorms
possible, thus will carry VCTS in TAFs for the afternoon hours.

MEFFER

&&

.MARINE...

High pressure at the surface will become dominant over the
northern Gulf coast region going through the middle to latter part
of the week. Mostly south to southeast winds of 10 knots or less
are expected across the waters through Friday with seas during the
period mostly 2 feet or less. Isolated to scattered showers and
thunderstorms are expected at times during the period with the
greatest thunderstorm risks likely coming late in the week and
next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  94  74  94  74 /  30  10  20   0
BTR  92  74  93  74 /  50  10  30   0
ASD  94  76  94  76 /  30  10  30  10
MSY  95  79  94  79 /  40  10  30  10
GPT  92  76  92  76 /  30  10  30  10
PQL  93  76  93  76 /  30  10  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Aug 9, 12:14 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1214 PM CDT Mon Aug 9 2021

LAZ077-078-091745-
Western Orleans LA-Eastern Orleans LA-
1214 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of eastern Orleans
Parish through 1245 PM CDT...

At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Orleans East, moving northeast at 10 mph.

HAZARD...Wind gusts of 20 to 30 mph, heavy rainfall and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Heavy
         rainfall could lead to localized street flooding.

Locations impacted include...
New Orleans, East New Orleans and Lake Catherine.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 245 and 255.
 Interstate 510 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized street flooding. Do not drive your vehicle through flooded
roadways. Additionally heavy rain will reduce visibility along area
roadways including Interstate 10 between mile markers 245 and 255,
and Interstate 510.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3000 8989 2999 8993 3005 8999 3008 8993
      3015 8988 3015 8985 3010 8984 3010 8981
      3016 8974 3010 8967 3008 8968 3007 8972
      3004 8976 3004 8982 2999 8988
TIME...MOT...LOC 1712Z 226DEG 8KT 3008 8992

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

95/DM
Special weather statement, Aug 9, 12:53 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1253 PM CDT Mon Aug 9 2021

LAZ064-077-078-091830-
Western Orleans LA-Upper St. Bernard LA-Eastern Orleans LA-
1253 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern St.
Bernard and central Orleans Parishes through 130 PM CDT...

At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm over
East New Orleans, moving southwest at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Orleans, Chalmette, East New Orleans, Belle Chasse, Violet,
Meraux, Arabi and Lakefront Airport.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 239 and 255.
 Interstate 510 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3003 9010 3003 9003 3006 9003 3004 9002
      3006 8997 3015 8988 3015 8985 3011 8985
      3010 8982 3014 8976 3013 8974 3004 8980
      3002 8984 2996 8984 2987 8991 2987 8992
TIME...MOT...LOC 1752Z 032DEG 5KT 3005 8996

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

MSW

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:14 PM CDTSpecial Weather StatementLIXOrleans31 min
Aug 9, 1:36 PM CDTAreal Flood AdvisoryLIXOrleans, Saint Bernard114 min
Aug 9, 1:41 PM CDTSpecial Marine WarningLIX49 min
Aug 9, 2:15 PM CDTSpecial Weather StatementLIXWest Baton Rouge45 min
Aug 9, 2:47 PM CDTSpecial Weather StatementLIXLivingston43 min
Aug 9, 3:16 PM CDTSpecial Weather StatementLIXTangipahoa29 min
Aug 9, 3:43 PM CDTSpecial Weather StatementLIXTangipahoa32 min
Aug 9, 3:47 PM CDTSpecial Weather StatementLIXTangipahoa28 min
Aug 9, 4:06 PM CDTSpecial Weather StatementLIXPike24 min
Aug 9, 4:32 PM CDTSpecial Weather StatementLIXWalthall58 min
Aug 9, 5:30 PM CDTSpecial Weather StatementLIXMarion15 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.